7 doctors weighed in:

Can antibiotics cause congenital heart defects in my unborn child?

7 doctors weighed in
Dr. Bennett Werner
Internal Medicine - Cardiology
2 doctors agree

In brief: Possilbly

It depends on the specific drug.

In brief: Possilbly

It depends on the specific drug.
Dr. Bennett Werner
Dr. Bennett Werner
Thank
Dr. Sarosh Batlivala
Pediatrics - Cardiology
1 doctor agrees

In brief: Possibly

Each medicine has specific risks in terms of causing birth defects.
Some types--nitrofurantoins (one of multiple examples) which are used for UTIs--have been shown to be associated with fetal heart defects. This does NOT mean there is a direct cause and effect relationship though. Please discuss any specific concerns with your doctor/obstetrician.

In brief: Possibly

Each medicine has specific risks in terms of causing birth defects.
Some types--nitrofurantoins (one of multiple examples) which are used for UTIs--have been shown to be associated with fetal heart defects. This does NOT mean there is a direct cause and effect relationship though. Please discuss any specific concerns with your doctor/obstetrician.
Dr. Sarosh Batlivala
Dr. Sarosh Batlivala
Thank
Dr. Carlen Fifer
Pediatrics

In brief: Likely no

There are a few medications that cause heart defects in the baby when a pregnant mother takes them. Most antibiotics have been studied and do not cause heart defects.
However, it is always important to check with your OB before taking any medications when you are pregnant.

In brief: Likely no

There are a few medications that cause heart defects in the baby when a pregnant mother takes them. Most antibiotics have been studied and do not cause heart defects.
However, it is always important to check with your OB before taking any medications when you are pregnant.
Dr. Carlen Fifer
Dr. Carlen Fifer
Thank
Dr. Marsha Davis
Internal Medicine

In brief: Probably not

Each antibiotic should be considered individually.

In brief: Probably not

Each antibiotic should be considered individually.
Dr. Marsha Davis
Dr. Marsha Davis
Thank
Read more answers from doctors